Also known as:
Cepacol® cough or throat lozenge Halls Ludens® Pine Bros.™ Ricola® Vicks® VapoCool
- Minor stomach upset
- nausea and vomiting
What to Do
- Wipe or rinse out the mouth.
- Give a serving size of water to drink.
- Call 1-800-222-1222 for additional instructions.
There are cough drops that contain local anesthetics such as benzocaine or other medications such as dextromethorphan that can result in more symptoms than regular cough drops. If the exposure is to a medicated cough drop, call 1-800-222-1222 right away for expert advice.
Quick Facts about cough drops:
IMPORTANT: This article does not address cough drops that contain anesthetics (such as benzocaine), dextromethorphan, or other medications. They can cause more symptoms than regular cough drops, so please call the poison center right away.
Cough drops are sometimes referred to as throat lozenges. They are typically sweet and designed to dissolve slowly in the mouth to keep the throat lubricated, soothe irritated tissues, and reduce symptoms of coughing. Cough drops may contain herbal extracts, essential oils such as menthol (peppermint oil) and eucalyptus oil, and demulcents such as pectin, glycerin, honey which help form a soothing film over the irritated tissues.
The sweet taste and appearance like candy makes them attractive to young children. Eating a large quantity of cough drops can result in stomach upset with nausea and vomiting. Diarrhea may occur if there is an artificial sweetener in the lozenge since those may have a laxative effect. Cough drops can also be a choking hazard for young children.
If you find your child eating cough drops, do not panic. Take the drops away from them, wipe out the mouth with a soft, wet cloth and give them some water to drink. If problems start or you have questions, call the Missouri Poison Center right away at 1-800-222-1222. The poison center is open all day, every day for poisoning emergencies and questions.